Alert archive / Indiana / River Flood Warnings in 2017

River Flood Warning 136, NWS Indianapolis, IN

April 30, 2017Hendricks County, Morgan County, Indiana

NWS Indianapolis, IN issued this river flood warning at Apr 30, 2017, 7:04 AM EDT for Hendricks County, Morgan County, Indiana. It was in force for 52 hr.

The area

The counties it named.

The facts

Issued
Apr 30, 2017, 7:04 AM EDT (11:04 UTC)
Expired
May 2, 2017, 10:36 AM EDT
In force
52 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Hendricks County, IN, Morgan County, IN

The radar

The Indianapolis radar (KIND), 19 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point White Lick Creek at Mooresville (MOOI3). The gauge peaked at 18.75 ft at Apr 30, 2017, 9:00 AM EDT.

actionminormoderate10152004/3005/0105/0205/03
Action stage
13 ft
Minor stage
17 ft
Moderate stage
20 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03353800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Apr 30, 6:31 AM EDT, 33 minutes earlier.

Area forecast discussion, Apr 30, 6:31 AM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
631 AM EDT Sun Apr 30 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 231 AM EDT Sun Apr 30 2017

A Warm front across Central Indiana will lift north
today...allowing a warm and humid air mass to surge into the
state. As the front passes northward...an upper level weather
disturbance will generate showers and storms today. Some of the
showers and storms could produce heavy rain.

As the low over the southern plains begins to move toward the
western Great Lakes tonight...it will drag a cold front toward
Indiana. This will once again bring chances for more showers and
storms tonight.

The cold front will cross Indiana early on Monday
morning...bringing an end to the heavy rain threat. However light
showers will still be possible as the new work week starts as low
pressure remains across the Great Lakes and Indiana.

A cool and somewhat wet work week lies ahead.

&&

.NEAR TERM /Today/...

Issued at 231 AM EDT Sun Apr 30 2017

Surface analysis early this morning shows deep low pressure in
place over NE Oklahoma...with a warm front stretching northeast
across to central Illinois and central Indiana. Water vapor
imagery shows a plume of moisture riding streaming northward
across Missouri toward Illinois and Indiana.

Confidence again remains very high today to rain...some of which
could be heavy at times. Models are in good agreement lifting the
warm front northward today...aided by an upper level short wave
that was ejected from the deep upper low to the southwest. As
this wave passes across Indiana this morning...another round of
showers and storms are expected. some producing heavy rains. Time
height sections show a deeply saturated column today with
excellent lift. Forecast soundings are also in
agreement...indicating deep saturation and pwats still over 1.7
inches. The 305K GFS Isentropic surface shows excellent lift
again today...with specific humidities in excess of 9 g/kg.
Finally...radar upstream shows quite the massive area of showers
and storms Over Missouri and Arkansas...poised to pushed northeast
within the flow. Thus will continue toward 100 pops today...with
best chances expected during the morning hours with the arrival of
showers and storms from the southwest. Given the expected rain
today will trend highs cooler than MAVMOS...closer to the 3
hourlys.

Given the expected rain...the ongoing flash flood watch is in good
shape.

&&

.SHORT TERM /Tonight through Tuesday Night/...

Issued at 231 AM EDT Sun Apr 30 2017

More Active weather is in store tonight. The GFS suggests the deep
upper low over Kansas will continue to pull northeast...and drag a
cold front across Indiana during the overnight showers. Plenty of
moisture should be in place across Indiana as the warm front
should be north of Central Indiana and dew points will surge in to
the 60s amid southerly gulf surface flow. Forecast soundings sing
a similar tune...showing deep saturation through the evening
hours along with the continued very high pwats over 1.6 inches.
Thus will again trend toward 100 pops...particularly during the
evening hours when best influence from the front appears.

GFS shows dry slot intruding across Central Indiana on Monday...as
the deep low spins to the northwest. Broad cyclonic flow looks to
remain in place across the area on Monday and Monday night. The
dry slot should lead to a dry start to Monday...however the models
suggest the upper low sags a bit southeast by afternoon and wrap
around moisture should arrive across the state. Forecast soundings
by late afternoon Monday and Monday night suggest trapped strato-
cu. With convective temps in the lower 50s...an light rain showers
in the afternoon and evening cannot be ruled out. THus will trend
toward some low pops at those times.

GFS suggests the upper low lifts completely north of Indiana by
Tuesday morning as a weak ridge of high pressure builds in its
wake. Thus with a lack of upper support and the models trending
toward a dry column...will trend toward a dry forecast on Tuesday
and Tuesday night...working a blend on temps.

&&

.LONG TERM /Wednesday Through Saturday/...
Issued at 242 AM EDT Sun Apr 30 2017

Ensembles continue to key in on an upper trough that is expected to
move across the area during the middle and later portions of the
week. There are still some timing and intensity differences among
the individual members, but overall the spreads are lessening. Most
of the ensembles take the associated surface low through the
Tennessee Valley, keeping the local area in the cool sector.

Will keep PoPs in the forecast for the Wednesday to Friday period
to cover the passage of the upper trough. A few of the slowest
members suggest there may be a lingering shower threat into
Saturday as well, but these solutions are outliers at this time.

&&

.AVIATION /Discussion for the 301200Z TAFS/...
Issued at 630 AM EDT Sun Apr 30 2017

Vorticity center over eastern Missouri expected to lift northward
into northern Illinois by the early afternoon hours. Shower and
embedded convective activity should spread over the terminals by
the mid morning hours, with activity diminishing during the early
afternoon hours as vorticity center pulls off to the north. Lapse
rates steepen up again by the mid to late afternoon in the wake
of upper disturbance, so convection may redevelop later in the
afternoon along trailing vorticity tail, but this activity looks
to be more scattered in nature with the main upper support
pulling away. Brief IFR visibility restrictions in the heavier
cells.

Outside of convective areas, ceilings generally near or above 050
today. IFR ceilings in the KLAF area may linger into the late
morning hours, before scattering out.

Surface winds 110-160 degrees at 7-10 kts this morning will
gradually veer around to 170-190 degrees this afternoon. Some
surface gusts 20-25 kts possible this afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday morning for INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....JAS
AVIATION...JAS
Hazardous weather outlook, Apr 30, 3:30 AM EDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
330 AM EDT Sun Apr 30 2017

INZ021-028>031-035>049-051>057-060>065-067>072-010730-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
330 AM EDT Sun Apr 30 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: There is a SLIGHT RISK for severe weather today and tonight. Showers
and thunderstorms are expected today and tonight. Some storms could
produce heavy rain resulting in flooding. A FLASH FLOOD WATCH remains
in effect for all of Central Indiana.

Timing: Flooding threat all day. Severe weather risk late this
afternoon and evening.

Hazards: Locally Heavy Rainfall leading to Flooding. Damaging winds.
Large hail. Lightning.

Discussion: A warm front will continue to push north across Central
Indiana Today. The front along with warm and moist air will result
in showers and storms. More showers and storms are expected tonight
as a cold front arrives in the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: A FLASH FLOOD WATCH is in effect through Monday morning for
all of central Indiana. Widespread river flooding is expected into
next week.

Discussion: Mainly light rain showers and cooler weather is expected
during the work week ahead. River Flooding is expected due to the
heavy rains of the past weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:41 PM EDTSevere Thunderstorm WarningINDClay, Fountain, Greene, Montgomery, Owen, Parke and 6 more49 min
Apr 29, 9:17 PM EDTFlash Flood WarningINDClay, Parke, Vermillion, Vigo3 hr
Apr 29, 9:30 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Tippecanoe28 min
Apr 29, 9:44 PM EDTSevere Thunderstorm WarningINDClay, Greene, Hendricks, Morgan, Owen, Putnam46 min
Apr 29, 10:06 PM EDTFlash Flood WarningINDClay, Hendricks, Morgan, Owen, Putnam3 hr
Apr 29, 10:42 PM EDTRiver Flood WarningINDHamilton, Madison39 hr
Apr 29, 10:42 PM EDTRiver Flood WarningINDMarion, Morgan9 days
Apr 29, 10:42 PM EDTRiver Flood WarningINDBartholomew39 hr
Apr 29, 10:59 PM EDTFlash Flood WarningINDBoone, Hamilton, Hancock, Hendricks, Johnson, Marion and 2 more3 hr
Apr 30, 7:04 AM EDTRiver Flood WarningINDBoone, Marion6 hr
Apr 30, 7:20 AM EDTRiver Flood WarningINDOwen63 hr
Apr 30, 8:54 AM EDTAreal Flood WarningINDBoone, Clay, Clinton, Fountain, Hamilton, Hancock and 13 more24 hr
Apr 30, 11:17 AM EDTRiver Flood WarningINDHamilton, Marion71 hr
Apr 30, 11:17 AM EDTRiver Flood WarningINDBartholomew, Jackson3 days
Apr 30, 11:17 AM EDTRiver Flood WarningINDDaviess, Dubois, Martin, Pike8 days

Nearby

River Flood Warnings in Indiana, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.